Texas, 2007

Damaging Wind in Texas, August 31, 2007

August 31, 2007 · NWS EPZ · 1 event in 1 county or zone

Thunderstorms formed within a moist, unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Thunderstorms formed within a moist, unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 2:25 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 31, 2:25 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 PM MDT FRI AUG 31 2007

.SYNOPSIS...
WE WILL BEGIN TO DRY OUT ON SATURDAY AS DRIER AIR MOVES IN FROM
THE EAST. SUNDAY AND LABOR DAY LOOK BEAUTIFUL WITH PLENTY OF SUN
AND NEAR NORMAL TEMPERATURES. BY THE MIDDLE PART OF NEXT WEEK THE
CLOUDS AND RAIN CHANCES RETURN TO THE AREA.

&&

.DISCUSSION...
THE FORECAST PHILOSOPHY STAYS THE SAME WITH THE SHORT TERM MODELS
BEING IN BASIC AGREEMENT AND THE LONG TERM MODELS BEING ALL OVER
THE PLACE. TODAYS CONVECTION HAS SOME PLUSES AND MINUSES TO IT.
FIRST WE HAVE HAD SOME EXTRA MOISTURE WORKING INTO THE AREA...BUT WE
HAVE A PRETTY GOOD CAP IN PLACE PER OUR 12Z SOUNDING. IM LEANING
TOWARD THE MOISTURE WINNING OUT TODAY...BUT WITH THE CAP WE MAY
SEE AN EARLY END TO CONVECTION. STARTING SATURDAY WE WILL SEE A
DISTINCT DRYING TREND AS DRY CONTINENTAL AIR WORKS IN FROM THE
EAST. ALL THE MODELS INDICATE THAT PWS LATE SATURDAY WILL BE WELL
BELOW NORMAL. I DIDNT PULL THE POPS COMPLETELY FROM
SATURDAY...BUT I DID PULL THEM FOR SUNDAY AND MONDAY AS MOISTURE
WILL BE LIMITED. NOW WE GET INTO THE EXTENDED FORECAST. AS IVE
SAID FOR THE LAST SEVERAL DAYS THE EXTENDED MODELS HAVE BEEN
HAVING A HARD TIME HANDLING THE EXTENDED FORECAST...AND TODAY IS
NO DIFFERENT. THE GFS HAS BEEN ADVERTISING A PACIFIC TROPICAL
SYSTEM FOR THE LAST COUPLE OF DAYS...AND ONE HAS DEVELOPED AS THE
MODEL SET IT WOULD. UNFORTUNATELY NOW THE GFS IS SAYING THAT THE
TROPICAL SYSTEM WONT BE A PLAYER IN OUR WEATHER...BUT INSTEAD THE
MOISTURE WILL BE PULLED TO OUR EAST. ALSO YESTERDAYS MODELS HAD
BEEN INDICATING A COLD FRONT FOR THE MIDDLE TO END PART OF NEXT
WEEK...BUT NOW THEY HAVE WEAKENED THE FRONT. I HATE TO BEAT A
BEATEN DRUM BUT HERE GOES...MY CONFIDENCE IN THE EXTENDED MODELS
CONTINUES TO BE WEAK...SO IM FALLING MORE BACK ON CLIMATOLOGY AND
PUTTING IN THE SLIGHT CHANCE POPS AND WAITING FOR THE NEXT SET OF
MODEL RUNS...NUF SAID ABOUT THAT.

TEMPERATURES WILL CONTINUE TO RUN NEAR SEASONAL NORMALS THROUGH
THE WEEKEND INTO THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...VALID 01/00Z-02/00Z
HIGH PRESSURE CONTINUES TO LIMIT THUNDERSTORM ACTIVITY ACROSS THE
SOUTHWEST. HOWEVER NORTHERLY FLOW AROUND EAST SIDE OF THIS HIGH WILL
SEND SHORTWAVES SOUTHWARD ACROSS THE FLYING AREA.  ONE IS CURRENTLY
MOVING SOUTH ACROSS FAR WESTERN NM...AND FIRING ISOLD TO SCT TSTMS
OVR NRN GILA RANGE.  IFR VSBYS WITH SOME STORMS THIS AFTN THROUGH
05Z..ESP ACRS LOWLANDS WITH OUTFLOWS POSSIBLY FIRING MORE ERLY EVNG
STORMS ACROSS THESE AREAS.  SCT-BKN MID DECKS SHOULD REMAIN THRU
REMAINDER OF THIS EVENING.  ISOLD MAINLY MTN STORMS SAT...AS MORE
STABLE AIR HEADS OVER OUR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  89  68  90  67 /  20  10  10  10  10
SIERRA BLANCA TX        64  86  63  86  62 /  20  10  10  10  10
LAS CRUCES              66  89  65  90  64 /  20  10  10  10  10
ALAMOGORDO              64  87  63  88  62 /  20  10  10  10  10
CLOUDCROFT              47  66  46  68  45 /  30  20  20  10  10
TRUTH OR CONSEQUENCES   64  87  63  88  62 /  20  10  10  10  10
SILVER CITY             59  80  58  83  57 /  20  10  10  10  10
DEMING                  64  90  63  91  62 /  20  10  10  10  10
LORDSBURG               64  88  63  90  62 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 31, 10:34 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1134 AM MDT FRI AUG 31 2007

NMZ022>025-030>032-TXZ055-056-011745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1134 AM MDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS TODAY.
NOT EXPECTING TO MUCH OF NOTE...ISOLATED HEAVY RAIN AND STRONG
WINDS WILL BE POSSIBLE WITH THESE STORMS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WILL BE DRY THROUGH THE WEEKEND AND FIRST PART OF NEXT WEEK. WE
WILL SEE A RETURN OF MOISTURE AND THUNDERSTORMS BY THE MIDDLE PART
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ALL SEVERE WEATHER VIA OUR 800 NUMBER OR
THROUGH LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Aug 31, 12:18 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
118 PM MDT FRI AUG 31 2007

NMZ024-025-312330-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON
118 PM MDT FRI AUG 31 2007

...THUNDERSTORMS WITH POSSIBLE HEAVY RAIN THIS AFTERNOON...

THUNDERSTORMS DEVELOPING OVER CENTRAL OTERO COUNTY AND THE
SACRAMENTO MOUNTAINS THIS AFTERNOON WILL BRING AREAS OF HEAVY
RAIN WITH GUSTY WINDS AND SMALL HAIL. THESE STORMS ARE MOVING
SLOWLY SOUTH. SOME LOCATIONS COULD QUICKLY RECEIVE AN INCH OR MORE
OF RAIN...ESPECIALLY OVER THE SOUTHERN END OF THE SACRAMENTO
MOUNTAINS AND IN THE TIMBERON AREA WHERE RUNOFF FROM THESE STORMS
COULD CAUSE FLOODING ALONG THE SACRAMENTO RIVER ROAD AND OTHER LOCAL
DRAINAGES AND LOW WATER CROSSINGS.

NEVER DRIVE ACROSS A FLOODED ROADWAY...TURN AROUND DONT DROWN.

PARK

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 31, 4:10 PM MST
Where
El Paso County, El Paso
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
31.780, -106.430

A gust of 61 mph was measured at a media mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58391.